Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 22, NWS Wichita, KS

May 26, 2021Marion County, Kansas

NWS Wichita, KS issued this areal flood warning at May 26, 2021, 10:33 PM CDT for Marion County, Kansas. It was in force for 37 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 10:33 PM CDT (03:33 UTC)
Expired
May 28, 2021, 11:39 AM CDT
In force
37 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Marion County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:00 AM CDTFLASH FLOOD5 W Lost Springs, KSDELAYED REPORT: WATER IS STILL RISING, NUMEROUS ROADWAYS UNDER WATER. DIFFICULTY GETTING AROUND TO ASSESS ANY STORM DAMAGE.
May 27, 7:00 AM CDTHEAVY RAIN 2.125 S Goessel, KSCOCORAHS STATION KS-MN-26 NEWTON 9.4 N.
May 27, 7:00 AM CDTHEAVY RAIN 4.13Hillsboro, KSMESONET STATION HLLGR HILLSBORO.
May 27, 7:00 AM CDTHEAVY RAIN 4.141 Ssw Goessel, KSCOCORAHS STATION KS-MN-29 NEWTON 12.6 N.
May 27, 7:00 AM CDTHEAVY RAIN 4.213 Ese Tampa, KSCOCORAHS STATION KS-MN-5 TAMPA 3.2 ESE.
May 27, 7:54 AM CDTHEAVY RAIN 3.844 E Hillsboro, KSCOCORAHS STATION KS-MN-27 HILLSBORO 3.6 E.
May 27, 8:00 AM CDTHEAVY RAIN 2.94 Wnw Marion, KSCO-OP OBSERVER STATION MADK1 3.8 NW MARION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WGUS43 KICT 270333
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1033 PM CDT Wed May 26 2021

KSC115-271800-
/O.NEW.KICT.FA.W.0022.210527T0333Z-210527T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1033 PM CDT Wed May 26 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Marion County in central Kansas...

* Until 100 PM CDT Thursday.

* At 1033 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is already occurring in the warned area.  
  Flooding has begun in the Geneseo area this evening.  Flooding is 
  expected as the heavy rain progresses to the east.

* Some locations that will experience flooding include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Burns, 
  Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion 
  Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3861 9693 3852 9693 3852 9682 3836 9682
      3835 9682 3835 9684 3809 9684 3809 9715
      3817 9715 3817 9737 3861 9737

$$

Metzger
2 follow-up statements
021 
WGUS43 KICT 271714
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1214 PM CDT Thu May 27 2021

KSC115-281700-
/O.EXT.KICT.FA.W.0022.000000T0000Z-210528T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1214 PM CDT Thu May 27 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Marion County in central Kansas...

* Until noon CDT Friday.

* At 1214 PM CDT, emergency management reported flooding in the 
  warned area. Flooding is already occurring.

* Some locations that will experience flooding include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Burns, 
  Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion 
  Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3861 9693 3852 9693 3852 9682 3836 9682
      3835 9682 3835 9684 3809 9684 3809 9715
      3817 9715 3817 9737 3861 9737

$$

Salazar
336 
WGUS83 KICT 281639
FLSICT

Flood Statement
National Weather Service Wichita KS
1139 AM CDT Fri May 28 2021

KSC115-281649-
/O.CAN.KICT.FA.W.0022.000000T0000Z-210528T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1139 AM CDT Fri May 28 2021

...FLOOD WARNING IS CANCELLED FOR MARION COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3861 9693 3852 9693 3852 9682 3836 9682
      3835 9682 3835 9684 3809 9684 3809 9715
      3817 9715 3817 9737 3861 9737

$$

Salazar

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 26, 6:47 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 26, 6:47 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Wed May 26 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 407 PM CDT Wed May 26 2021

Current satellite water vapor imagery shows a healthy upper level
wave moving eastward across Montana and Wyoming, and this system
will move into the Dakotas for tonight. Elevated severe storms
developed this morning/early afternoon along mid-level frontal
boundary over northwest/central Kansas. Latest thinking is that
moist upslope low level flow will generate storms this afternoon
across the high plains region of western Nebraska which will then
travel east/southeast tonight along that mid-level frontal boundary.
A large scale forward propagating MCS is likely with damaging to
destructive winds being the primary risk overnight. The track of
this MCS could clip parts of central KS(I-70 corridor) with the
better chances remaining north over southern Nebraska/northern KS.
This MCS should create a well pronounced outflow boundary that will
surge southward and become a focus for storms re-developing on
Thursday. Where this boundary ends up will be key for Thursday
afternoon severe weather location. Shear vectors look be more
parallel to the surface frontal boundary/outflow boundary which
should create a more rapid liner storm mode development, with
damaging winds and large hail being the main risk. A few tornadoes
could be possible for any initial discrete cells, however the risk
looks lower due to quick evolution to liner mode. Given an expected
very unstable airmass south of the boundary the line of storms could
produce higher end severe weather.

Another area for storms possibly redeveloping this afternoon will be
along the dry-line in southwest Kansas. A very unstable airmass with
MLCAPE values over 3500 J/kg and favorable wind shear aloft supports
supercell development. Any storm that develops along the dry-line
should remain discrete with 0-8km shear vectors being perpendicular
to the dry-line boundary. This activity will move eastward into a
favorable tornadic environment this evening with increasing low
level jet and boosting values of 0-1km SRH. This activity could
reach parts of central/south central Kansas late this evening.

Surface high pressure with cooler and much drier air will overspread
the region for Thursday night into Friday, as upper trough shifts
eastward into the Great Lakes region. This will stabilize the
atmosphere over Kansas with dry weather expected for Thursday night-
Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 407 PM CDT Wed May 26 2021

Models show upper level ridge axis shifting slowly east on Sunday
with a couple upper waves moving across the central plains for
Sunday-Tuesday next week. This looks to bring more rounds of
showers/storms to the region. Meanwhile long range models show an
upper trough pivoting eastward across the central plains on
Wednesday, and if this signal remains consistent then weather
pattern would shift precipitation east of Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 641 PM CDT Wed May 26 2021

Terminals of Concern: KSLN, KRSL and KGBD thunderstorm

Showers and thunder storms are expected across much of the region
through much of the first 6 hours of the TAF. KSLN, KRSL and KGBD
will be the most at risk for thunderstorm activity. Some of this
activity is expected to be severe with large hail and wind. This
activity has the possibility to make it as far south of KHUT and
KICT but this is on the low end of possibility. VFR conditions are
expected to return to all terminals by 12Z.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  82  53  72 /  40  60  20  10
Hutchinson      68  82  51  70 /  50  40  10   0
Newton          68  82  51  69 /  50  60  10   0
ElDorado        68  82  52  70 /  60  70  20   0
Winfield-KWLD   69  82  55  73 /  30  70  30  10
Russell         63  79  47  69 /  60  20   0   0
Great Bend      66  81  48  70 /  50  20  10   0
Salina          67  81  50  69 /  70  50   0   0
McPherson       67  82  50  69 /  60  50  10   0
Coffeyville     69  82  57  71 /  20  90  60  10
Chanute         69  82  55  69 /  50  80  40  10
Iola            68  81  54  68 /  60  90  40  10
Parsons-KPPF    69  82  56  70 /  30  90  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ELM
Hazardous weather outlook, May 26, 4:28 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Wed May 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Wed May 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will affect central Kansas through the early evening
hours with very large hail, damaging winds, torrential rainfall,
and a few tornadoes possible.

More storms look to develop over southwest Kansas which would move
eastward, and could reach central and south central Kansas after 10
PM. Very large hail, damaging winds, and a tornado would be possible
with this activity.

In addition, thunderstorms will develop over southwest Nebraska then
track east southeast tonight. The storms will evolve into a line of
storms with the primary risk being damaging winds of 60 to 80 mph,
and heavy rainfall. This line of storms could impact central Kansas
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will move across the area Thursday afternoon into
Thursday evening. Locations generally along and southeast of the
Kansas Turnpike will have the greatest risk of severe storms.
Severe storms appear likely with golfball to tennis ball size hail,
damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy
rainfall and localized flooding will also be possible.

More rounds of storms will be possible for Sunday through Tuesday
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 26, 8:48 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             MCPHERSON               38.37N 97.66W
05/26/2021  E1.75 INCH       MCPHERSON          KS   TRAINED SPOTTER

0847 PM     HAIL             1 NNE MCPHERSON         38.38N 97.66W
05/26/2021  E1.75 INCH       MCPHERSON          KS   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZED HAIL AT MCPHERSON
            HIGH SCHOOL.

&&

METZGER
Local storm report, May 26, 9:08 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             INMAN                   38.23N 97.77W
05/26/2021  E1.00 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

METZGER
Local storm report, May 26, 9:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             MCPHERSON               38.37N 97.67W
05/26/2021  E2.75 INCH       MCPHERSON          KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA.

&&

METZGER
Local storm report, May 26, 9:32 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 W GALVA               38.37N 97.60W
05/26/2021  M1.25 INCH       MCPHERSON          KS   TRAINED SPOTTER

&&

METZGER
Local storm report, May 26, 9:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     5 NW MOUNDRIDGE         38.26N 97.58W
05/26/2021  E60 MPH          MCPHERSON          KS   TRAINED SPOTTER

            ALSO REPORTED DIME SIZE HAIL.

&&

CDJ
Local storm report, May 26, 9:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLOOD            5.5 S MCPHERSON         38.29N 97.66W
05/26/2021                   MCPHERSON          KS   STORM CHASER

            FLOODING ON COUNTY ROADS. DITCHES ARE
            RUNNING FULL.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice45 min
May 26, 7:19 PM CDTAreal Flood WarningICTSaline4 hr
May 26, 7:40 PM CDTAreal Flood WarningICTRice4 days
May 26, 7:58 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
May 26, 8:28 PM CDTSevere Thunderstorm WarningICTMcPherson47 min
May 26, 8:57 PM CDTSevere Thunderstorm WarningICTMcPherson33 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno45 min
May 26, 9:41 PM CDTAreal Flood WarningICTMcPherson15 hr
May 26, 10:00 PM CDTRiver Flood WarningICTRussell5 hr
May 26, 10:00 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion30 min
May 26, 10:31 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson5 hr
May 26, 10:35 PM CDTSpecial Weather StatementICTMarion25 min
May 26, 10:46 PM CDTSpecial Weather StatementICTHarper44 min
May 26, 10:55 PM CDTSevere Thunderstorm WarningICTHarvey, Marion50 min
May 26, 11:33 PM CDTFlash Flood Warning Considerable damage threatICTMarion12 hr
May 26, 11:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner25 min
May 26, 11:54 PM CDTSpecial Weather StatementICTSedgwick36 min
May 26, 11:59 PM CDTSpecial Weather StatementICTMarion61 min
May 27, 12:04 AM CDTSevere Thunderstorm WarningICTSedgwick42 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 12:18 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 27, 12:20 AM CDTTornado WarningICTMarion25 min
May 27, 12:40 AM CDTTornado WarningICTButler, Cowley15 min
May 27, 12:43 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood62 min
May 27, 1:01 AM CDTSpecial Weather StatementICTChase29 min
May 27, 1:25 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson35 min
May 27, 1:43 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood62 min
May 27, 1:54 AM CDTSevere Thunderstorm WarningICTWilson, Woodson22 min
May 27, 2:18 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Neosho, Wilson, Woodson57 min
May 27, 2:49 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 3:22 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson23 min
May 27, 3:45 AM CDTSpecial Weather StatementICTLabette, Neosho30 min
May 27, 9:12 AM CDTRiver Flood WarningICTNeosho37 hr
May 27, 9:12 AM CDTRiver Flood WarningICTLabette, Neosho71 hr
May 27, 9:12 AM CDTRiver Flood WarningICTCherokee, Labette4 days
May 27, 9:38 AM CDTRiver Flood WarningICTMarion35 hr
May 27, 10:20 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more7 hr
May 27, 12:02 PM CDTSpecial Weather StatementICTChautauqua28 min
May 27, 12:09 PM CDTSpecial Weather StatementICTSumner36 min
May 27, 12:31 PM CDTSpecial Weather StatementICTMontgomery29 min
May 27, 12:59 PM CDTSpecial Weather StatementICTSumner31 min
May 27, 1:49 PM CDTSpecial Weather StatementICTCowley26 min
May 27, 2:29 PM CDTAreal Flood WarningICTChautauqua, Cowley4 hr
May 27, 2:34 PM CDTAreal Flood WarningICTSaline18 hr
May 27, 2:51 PM CDTSpecial Weather StatementICTCowley24 min
May 27, 4:13 PM CDTAreal Flood WarningICTLabette, Montgomery4 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.